Thunderstorm Wind, McDowell
- When
- May 8, 8:20 PM EST
- Where
- McDowell County, Welch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -81.580
Numerous trees were blown down.
A large thunderstorm complex moved from eastern Kentucky into West Virginia during the late afternoon on the 8th. In the wake of that feature, a strong upper air disturbance helped refire convection over southern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A large thunderstorm complex moved from eastern Kentucky into West Virginia during the late afternoon on the 8th. In the wake of that feature, a strong upper air disturbance helped refire convection over southern Kentucky. Those thunderstorms moved east into southern West Virginia just after dark. One of these cells had strong rotation in McDowell County. No tornadoes were observed, but wind damage was reported.
The storms lost their rotation later that evening, but a narrow broken train of showers and thunderstorms continued to roll east out of Kentucky and into southern West Virginia after midnight, during the early morning hours of Saturday, May 9th. This west to east train of showers and thunderstorms affected mainly eastern Mingo, Wyoming, northern McDowell, and extreme southern Raleigh Counties. The heaviest rains were mostly from 2300E on the 8th to 0400E on the 9th. The 12 hour rain amounts from 1700E on the 8th through 0500E on the 9th were mostly 2.5 to 4 inches in the west to east band. The north to south width of this heavy rain axis was only about 30 miles. A few rain amounts exceeded 4 inches, mainly near the county border with Mingo and Wyoming. Amounts may have exceeded 4 inches over the mountains south of Pineville. The highest measured 24 hour total was 4.4 inches from R.D. Bailey Lake. An automatic gauge on Horsepen Mountain measured 3.98 inches. In Wyoming County, Pineville had 3.95 inches, while Mullens measured 3.02 inches. Oceana was just north of the heaviest, with 2.76 inches. Meanwhile, Iaeger of McDowell County was just south of the heaviest axis. Iaeger measured 2.75 inches. An automatic gauge along Huff Knob in southern Raleigh County measured 2.66 inches.
Small stream flooding increased after 0130E on the 9th. The peak of the small stream flooding was on either side of dawn. Water cascaded down steep mountainsides, sometimes creating their own water channels and landslides. Rocks were swept down these mountainsides, collecting 3 to 4 feet deep in the valleys. Trees were also knocked down by these landslides, some falling into homes.
The worst of the small stream flooding occurred along such creeks at Pigeon, Horesepen, Gilbert, Bens, Beech, and Mate Creeks in eastern Mingo County, plus Huff, Indian, and Pinnacle Creeks in Wyoming County. This included such communities as Pie, Musick, Varney, Taylorsville, Delbarton, Red Jacket, North Matewan, Gilbert, Baisden, Hanover, and Fanrock. However, the serious flooding still stretched further east, to encompass the headwaters of the Guyandotte River, upstream of Mullens. This included the Rhodell vicinity in southern Raleigh County.
Many residents along these small streams were forced to seek higher ground and wait out the flood. Luckily, no one drowned.
Some of the heavier rain actually fell east of Guyandotte Mountain and flooded the headwaters of Piney Creek. Piney Creek flows north into the Kanawha River. This includes the Jonben vicinity of Raleigh County.
The small stream flooding lead to river flooding along the Guyandotte River. Man crested near 17.8 feet near dawn on the 9th. Flood stage is 15 feet. Further down the river, Logan crested around its 23 foot flood stage during the mid morning hours. R. D. Bailey Dam held back much of the headwater flow. The lake elevation rose about 65 feet in the vertical over 4 days, from around 1045 feet to a crest of 1109.85 feet on May 12th. That was the second highest lake pool elevation for that U.S. Army Corps of Engineers facility.
The Tug Fork River also flooded, but the most serious damage in that river drainage system was still related to the small stream flooding and the runoff down the steep mountainsides. Williamson crested at 40.7 feet near sunset that Saturday evening. Flood stage is 27 feet but a flood wall protects the city. Later that night, Kermit crested at 43.2 feet. Flood stage is 38 feet at Kermit.
Six miners and 1 supervisor were temporarily trapped in an underground mine near Wharncliffe due to high water. These miners finally walked out during the early morning of Sunday the 10th.
President Obama issued a major disaster declaration for Mingo, Wyoming, Raleigh, and McDowell Counties. Over 2300 people from Mingo County registered with FEMA for assistance. Almost 1200 Wyoming County residents registered. McDowell County had around 500 register with FEMA, while Raleigh County saw under 300. A good indication of the number of homes destroyed is the number of households provided with temporary housing assistance. Over 100 home owners asked for temporary housing. Around two-thirds of those came from Mingo County, with the other third from Wyoming County. See FEMA disaster number 1838 for more details.
State preliminary damage assessments had over 300 other homes with major damage. Several hundred houses had minor damage. Numerous vehicles were flooded, some even swept into the creeks. Many small private bridges for residents were destroyed. The main state highway system was also damaged. In Mingo County 5 primary roads and 46 secondary roads were damaged. In Wyoming County, 4 primary roads and 76 secondary roads were damaged. In McDowell County 4 primary and 34 secondary roads were damaged. Raleigh County had 9 secondary roads damaged. Several schools were flooded. Gilbert Elementary and Gilbert High were hard hit. Many small public water systems were damaged.
At one point, the number of Army and Air National Guard troops, assisting in the clean up, reached over 600. The Commonwealth of Virginia sent around 30 National Guard troops to assist. The National Guard removed around 58,000 tons of debris in Mingo County and about 7,000 tons from Wyoming County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 8, 6:44 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT FRI MAY 8 2009
.SYNOPSIS...
STRONG WAVE COMES IN THIS EVENING WITH COMPLEX OF SHOWERS AND
THUNDERSTORMS. RESULTING POTENTIAL FLOODING ISSUES LAST THROUGH
TONIGHT INTO SATURDAY MORNING. DRYING OUT EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
STRONG COMPLEX OF THUNDERSTORMS INBOUND FOR THE CWA LATE THIS
AFTERNOON THROUGH EVENING...FOLLOWED BY CONTINUED MODERATE RAIN WITH
EMBEDDED THUNDER. SLIGHT RISK OF SEVERE THUNDERSTORMS WITH GUSTY
WINDS...WILL BE FOLLOWED UP BY SIGNIFICANT FLOODING THREAT.
AMPLE SUNSHINE TODAY HAS ALLOWED GOOD WARMING AHEAD OF INBOUND
MESOSCALE CONVECTIVE VORTEX /MCV/...THAT FORMED WITH A QUICK
SHORTWAVE TRAVELING THROUGH MOIST WESTERLY FLOW. WHEN THE MCV FIRST
DEVELOPED IN THE PREDAWN HOURS THIS MORNING...IT HAD A TENDENCY TO
PUSH SOUTHEAST. HOWEVER...1000-500MB THICKNESS LINES ARE REORIENTING
TO MORE OF A WSW-ESE DIRECTION. MODELS ALSO SHOW 850MB 40-50KT JET
DEVELOPING INTO TONIGHT...AS PRECIPITABLE WATER NEARS 2 INCHES. MCV
IS ALREADY TAKING A MORE DUE EASTWARD TURN...INBOUND TO HIT
ESPECIALLY THE CENTRAL TO SOUTHERN PORTIONS OF THE CWA. AS OF 3PM
SPC HAS US IN SLIGHT RISK OF SEVERE WEATHER...MAINLY FOR GUSTY WIND
POTENTIAL...ESPECIALLY SOUTHERN AND WESTERN PORTIONS OF THE AREA.
ANOTHER CONCERN IS THAT WITH VERY WET GROUND...EVEN SUBSEVERE GUSTS
COULD BRING DOWN SOME TREES.
TOTAL RAIN AMOUNTS OF AN INCH TO INCH AND A HALF LOOK PROBABLE
THROUGH TONIGHT FOR THE FLOOD WATCH AREA...WITH MUCH OF THAT
OCCURRING BETWEEN 6PM AND MIDNIGHT. THOUGH OVERALL AMOUNTS MAY BE A
LITTLE LIGHTER IN THE NORTHERN TO NORTHEASTERN EDGES OF THE FLOOD
WATCH...SOIL IS VERY SATURATED BY PREVIOUS RAINS THE LAST FEW DAYS
/ESPECIALLY NORTHEAST/...WHICH WILL REQUIRE LESS RAIN TO PRODUCE
FLOODING PROBLEMS. WHILE GENERAL FLOODING IS A CONCERN TONIGHT
AND EVEN INTO SATURDAY MORNING FOR THE LARGER RIVERS...WE WILL HAVE
TO ALSO MONITOR FOR FLOODING OF A MORE FLASHY NATURE IN THE CREEKS
AND SMALL STREAMS...AS THE MCV ITSELF BARRELS THROUGH THIS EVENING.
AGAIN...WITH SUCH WET SOIL...ANY CONVECTIVE CELL PUTTING OUT MORE
THAN A HALF INCH IN AN HOUR COULD PRODUCE A RESPONSE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AFTER MCV PASSES THROUGH THE MID ATLANTIC STATES TONIGHT...MODELS
COME INTO A LITTLE BETTER AGREEMENT. SLIGHT DRYING TREND DEPICTED
FOR EARLY SATURDAY. PUSHING SECONDARY FROPA AHEAD A FEW HOURS
SATURDAY. AS SFC HIGH BUILD IN WILL KEEP CHC POPS IN THE GRIDS DUE
TO DECENT AMOUNTS OF LOW LEVEL MOISTURE THAT WILL BE IN PLACE. IN
ADDITION...EXPECT SOME BREAKS IN THE AFTERNOON CLOUDS WHICH MAY HELP
KICK OFF A FEW CONVECTIVE SHOWERS.
FRONTAL BOUNDARY DOES NOT STRAY TOO FAR FROM OUR FORECAST AREA AND A
WEAK WAVE WILL TRACK ALONG FROM KY INTO SRN WV SUNDAY NIGHT INTO
EARLY MONDAY. WILL KEEP SLIGHT CHC POPS FOR SUNDAY NIGHT AS BOTH GFS
AND NAM ARE HINTING AT SOME ACTIVITY JUST TO THE S OF WV. GFS STILL
SLIGHTLY TO THE SOUTH OVER THE NAM. FOR NOW...AT LEAST SLIGHT CHC
POPS STILL IN THE CARDS.
TEMP GUIDANCE FAIRLY CLOSE AND DID NOT STRAY VERY FAR FROM PROVIDED
VALUES.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
HPC CHOSE THE OPERATIONAL/ENSEMBLE RUNS OF THE ECMWF ON WHICH TO
BASE THE EXTENDED FORECAST...AND SEE LITTLE REASON TO DISAGREE. WE
STILL HOPE TO SQUEEZE IN A COUPLE OF DRY DAYS EARLY NEXT WEEK...BUT
A WET PATTERN MAY ARRIVE YET AGAIN BY THE END OF THE PERIOD. USED
HPC GRIDS AS A BASIS WITH SOME TWEAKING.
HAVE A FEW LINGERING SHOWERS MONDAY MORNING FROM WAVE ALONG FRONTAL
BOUNDARY TO THE SOUTH. INCLUDED SLIGHT/LOW CHANCE POPS SHOULD BE
FAIRLY LIGHT...THE JUICIER AIRMASS WILL BE OFF TO THE SOUTH. HIGH
PRESSURE WILL THEN BUILD IN...WITH HOPEFULLY A 36 TO 48 HOUR DRY
PERIOD INTO WEDNESDAY. ZONAL FLOW TRANSITIONS TO A SHORT-LIVED
RIDGE BY WEDNESDAY...ALLOWING FOR SOME WARMING TEMPERATURES AS WELL.
NEXT SHORTWAVE ARRIVES WEDNESDAY NIGHT/THURSDAY...KNOCKING DOWN THE
RIDGE AND ONCE AGAIN CREATING ZONAL FLOW. ASSOCIATED FRONTAL
BOUNDARY ARRIVES THURSDAY AND MAY STALL IN OR NEAR THE CWA. THIS
COULD ONCE AGAIN BRING ROUNDS OF SHOWERS AND STORMS TO THE REGION.
HAVE ONLY CHANCE POPS FOR NOW THROUGH FRIDAY.
HPC TEMPERATURES WERE WELL ABOVE MEX/ENSEMBLE NUMBERS IN MANY
CASES. KNOCKED THEM DOWN A FEW DEGREES HERE AND THERE.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
WIDESPREAD IFR IN SHOWERS AND THUNDERSTORMS AT 00Z BUT AREAL
COVERAGE QUICKLY DECREASING W TO E AFTER 03Z. LEFTOVER STRATUS AND
FOG AND SCATTERED LINGERING SHOWERS THROUGH 12Z. HARD TO DETERMINE
HEIGHT OF THOSE STRATUS CLOUDS. HAVE WIDESPREAD CEILINGS ON EITHER
SIDE OF 1 THSD FT BKN IN WAKE OF EVENING COMPLEX...WITH CEILINGS
LIFTING INTO 2 TO 3 THSD FT AFTER 15Z. AFTER EVENING
COMPLEX...WIDESPREAD VSBY 2 TO 4 MILES IN FOG THRU 12Z. VSBY AOA 5
MILES AFTER 14Z.
AVIATION OUTLOOK /BEYOND 00Z MONDAY/...
NO SIGNIFICANT AREAS OF IFR ANTICIPATED.
&&
.HYDROLOGY...
WITH THE GROUND ALREADY SATURATED FOR MUCH OF THE AREA...ANY
SIGNIFICANT RAINFALL COULD EASILY LEAD TO FLOODING OF SMALL STREAMS
AND CREEKS...AND PERHAPS EVEN MAIN STEM RIVERS. RAINFALL MAY EXCEED
AN INCH FOR MUCH OF THE AREA...ESPECIALLY CENTRAL TO SOUTHERN. MOST
OF IT WILL COME THIS EVENING AS A COMPLEX OF THUNDERSTORMS MOVES
THROUGH THE REGION. WHILE GENERAL FLOODING IS A CONCERN TONIGHT AND
EVEN INTO SATURDAY MORNING FOR THE LARGER RIVERS...WE WILL HAVE TO
ALSO MONITOR FOR FLOODING OF A MORE FLASHY NATURE IN THE CREEKS AND
SMALL STREAMS...AS THE AS THE THUNDERSTORM COMPLEX BARRELS THROUGH
THIS EVENING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ005>011-013>020-
024>040-046-047.
OH...FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ085>087.
KY...FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ003-004.
&&
SYNOPSIS...KMC/CL/MDP
NEAR TERM...MDP
SHORT TERM...KMC
LONG TERM...CL
AVIATION...KTB
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 649 PM EDT FRI MAY 8 2009 OHZ066-067-075-076-083-084-092300- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- 649 PM EDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. OHZ085-WVZ008>011-016>020-027>032-035>040-046-047-092300- MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 649 PM EDT FRI MAY 8 2009 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. FLOOD WATCH THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. KYZ101>103-105-OHZ086-087-WVZ005>007-013>015-026-092300- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-LINCOLN-PUTNAM-KANAWHA-BOONE- 649 PM EDT FRI MAY 8 2009 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ003-004-092300- DICKENSON-BUCHANAN- 649 PM EDT FRI MAY 8 2009 ...TORNADO WATCH 271 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH UNTIL MIDNIGHT TONIGHT. FLOOD WATCH. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ024-025-033-034-092300- MINGO-LOGAN-MCDOWELL-WYOMING- 649 PM EDT FRI MAY 8 2009 ...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY... ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH UNTIL 2 AM SATURDAY MORNING. FLOOD WATCH. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 613 PM EDT FRI MAY 8 2009 KYZ101>103-105-OHZ083-086-087-WVZ005-006-082315- BOYD-CABELL-CARTER-GALLIA-GREENUP-JACKSON-LAWRENCE-WAYNE- 613 PM EDT FRI MAY 8 2009 ...STRONG THUNDERSTORMS WILL AFFECT BOYD...CARTER...GREENUP... LAWRENCE...NORTHERN WAYNE...SOUTHWESTERN GALLIA...SOUTHWESTERN JACKSON AND WESTERN CABELL COUNTIES... AT 609 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES NORTH OF MOREHEAD TO 7 MILES SOUTHEAST OF SANDY HOOK TO 6 MILES SOUTH OF SALYERSVILLE...MOVING NORTHEAST AT 50 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. SOME LOCATIONS WHICH WILL BE AFFECTED BY THESE STORMS INCLUDE OLIVE HILL...GRAYSON LAKE STATE PARK...GRAHN...MARTHA...AND CARTER CAVES STATE PARK BY 630 PM. HITCHINS...CARTER...HOUCKVILLE...AND WILLARD WILL BE AFFECTED AFTER 630 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
809 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD 2 SE GRAYSON 38.31N 82.91W
05/08/2009 CARTER KY LAW ENFORCEMENT
CANOE RUN CREEK OUT OF BANKS AND FLOWING OVER
INTERSECTION OF ST. HWY 1 AND DAMRON BRANCH RD. IN THE
BEACH GROVE COMMUNITY.
0721 PM FLOOD DENTON 38.27N 82.87W
05/08/2009 CARTER KY LAW ENFORCEMENT
STRAIGHT CREEK OUT OF BANKS AND OVERFLOWING ST. HWY 773
IN SPOTS.
0745 PM HEAVY RAIN 5 E GRAYSON 38.33N 82.85W
05/08/2009 M1.00 INCH CARTER KY PUBLIC
&&
NWThe Charleston,WV radar (KRLX), 99 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
5 flood, 1 thunderstorm wind. Local standard time, as filed.
Numerous trees were blown down.
Small stream flooding along the Mingo and Wyoming borders was minor. The strong rise on the Guyandotte River caused flooding along the low spots on Route 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162984, 162991, 162992, 162997, 162985, 162998.